Alert archive / Florida / Areal Flood Advisories in 2023

Areal Flood Advisory 310, NWS Miami, FL

September 27, 2023Broward County, Florida

NWS Miami, FL issued this areal flood advisory at Sep 27, 2023, 3:39 PM EDT for Broward County, Florida. It was in force for 112 min.

The area

The outline as issued.

The facts

Issued
Sep 27, 2023, 3:39 PM EDT (19:39 UTC)
Expired
Sep 27, 2023, 5:31 PM EDT
In force
112 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 80 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

163 
WGUS82 KMFL 271939
FLSMFL

Flood Advisory
National Weather Service Miami FL
339 PM EDT Wed Sep 27 2023

FLC011-272145-
/O.NEW.KMFL.FA.Y.0310.230927T1939Z-230927T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broward FL-
339 PM EDT Wed Sep 27 2023

...FLOOD ADVISORY IN EFFECT UNTIL 545 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of southeast Florida, including the following 
  county, Broward.

* WHEN...Until 545 PM EDT.

* IMPACTS...Minor flooding in low-lying and poor drainage areas. 
  Water over roadways. Ponding of water in urban or other areas is 
  occurring or is imminent.

* ADDITIONAL DETAILS...
  - At 339 PM EDT, Doppler radar and automated rain gauges
    indicated heavy rain due to thunderstorms. Minor flooding is
    ongoing or expected to begin shortly in the advisory area.
    Between 1 and 2 inches of rain have fallen.
  - Additional rainfall amounts of 1 to 2 inches are expected
    over the area. This additional rain will result in minor
    flooding.
  - Some locations that will experience flooding include...
    Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach,
    Margate, Coconut Creek, Parkland, Boca Pointe, Godfrey Road,
    Boca Del Mar, Hillsboro Ranches, Hillsboro Pines, North
    Pompano Beach and Sandalfoot Cove.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2626 8020 2626 8014 2628 8013 2630 8013
      2631 8012 2633 8012 2633 8020 2633 8022
      2626 8022


$$

SB
1 follow-up statement
359 
WGUS82 KMFL 272131
FLSMFL

Flood Advisory
National Weather Service Miami FL
531 PM EDT Wed Sep 27 2023

FLC011-272141-
/O.CAN.KMFL.FA.Y.0310.000000T0000Z-230927T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broward FL-
531 PM EDT Wed Sep 27 2023

...FLOOD ADVISORY IS CANCELLED...

The Flood Advisory for northeastern Broward County is cancelled.

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2626 8020 2626 8014 2628 8013 2630 8013
      2631 8012 2633 8012 2633 8020 2633 8022
      2626 8022


$$

MFL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this areal flood advisory went out at Sep 27, 2:41 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 27, 2:41 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Miami FL
241 PM EDT Wed Sep 27 2023

...New LONG TERM...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1232 PM EDT Wed Sep 27 2023

South FL will remain unsettled through Thursday as a frontal
boundary remains across northern FL and low level SE flow continues
to pump in rich moisture. Morning 12Z sounding showed a PWAT value
of 2.42 inches with the column nearly saturated through 500 mb. HREF
shows similar PWAT values remaining across the area through
Thursday. PoPs this afternoon/evening and again on Thursday will
remain above climatological norms with numerous showers and storms
across the area. With the high PWAT values, storms will be capable
of high rainfall rates, thus localized urban flooding will remain a
threat. WPC has much of the area in a marginal risk for excessive
rain both today and Thursday. Cloud cover this morning helped to
keep the atmosphere a bit more stable, but breaks in the clouds this
afternoon should help de-stabilize things quickly. While severe wx
is not the primary concern, a few stronger storms can't be ruled out
with strong wind gusts the primary threat.

High temps today and Thursday will generally be in the upper 80s,
and low temps tonight will range from the lower 70s around the lake
to mid and upper 70s elsewhere.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 139 PM EDT Wed Sep 27 2023

The unsettled pattern will continue through the end of the week
and into the first part of the upcoming weekend as we remain on
the warm/moist side of the nearly stationary boundary to our
north, and weak synoptic ascent remains present over the area
downstream from troughing over the GOM. PWATs will remain 2.1-2.3
inches through Saturday with synoptic southeasterly flow generally
resulting in the storm focus shifting north and west diurnally.
Naturally in this regime, heavy rainfall and flooding will remain
a concern, although at this range pinpointing specific
impacts/risks remain difficult as more mesoscale factors such as
cloud cover, convectively-enhanced shortwaves, and mesoscale
boundaries haven't come into focus.

The pattern shifts Sunday into early next week as the flow trends
more NErly and a considerably drier airmass (PWATs < 1.5 inches)
pivots into the area by Monday. Sunday likely remains fairly
unsettled as a potent shortwave pivots into South Florida, and the
moisture boundary approaches the area. Some drying south to north
then looks likely on Monday with rain chances finally decreasing
into the Chance range (40-50%) in the drier airmass on Tuesday.

High temperatures will generally be in the upper 80s to near 90
through most of the extended period with lows mostly in the mid to
upper 70s, although some modest cooling is possible early next
week as the drier air filters in.

&&

.AVIATION...
(18Z TAFS)
Issued at 108 PM EDT Wed Sep 27 2023

SCT to BKN MVFR ceilings this afternoon. Convection late this
afternoon into early evening may result in brief flight
restrictions and erratic winds. Outside of thunderstorms, winds
will be SE around 10 kts this afternoon into early evening become
light and variable tonight.

&&

.MARINE...
Issued at 1232 PM EDT Wed Sep 27 2023

Generally light to moderate easterly to southeasterly winds will
prevail through the end of the week as high pressure is positioned
north of the area. Scattered to numerous showers and thunderstorms
will be possible through the weekend which could result in locally
hazardous marine conditions. Seas 2 ft or less today increasing to 2-
4 ft in the Atlantic by the end of the week as northerly swell
increases due to a system off the SE coast.

&&

.BEACHES...
Issued at 1232 PM EDT Wed Sep 27 2023

A high risk of rip currents will continue for the Palm Beach County
beaches through Thursday evening with a moderate risk for the
Broward County and Miami-Dade County beaches. An elevated risk of
rip currents is likely to persist for the Atlantic beaches through
at least late week as onshore (easterly) flow persists. Minor
coastal flooding is possible during high tide cycles this week along
the Atlantic coast this week due to King Tides. A Coastal Flood
Statement has been issued for the Atlantic coast of South Florida
through at least Thursday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  86  77  89 /  70  80  70  80
West Kendall     75  88  75  90 /  70  70  60  80
Opa-Locka        75  88  77  89 /  70  70  70  80
Homestead        75  87  76  89 /  70  80  70  80
Fort Lauderdale  76  86  77  88 /  70  80  70  80
N Ft Lauderdale  77  87  77  89 /  70  80  70  80
Pembroke Pines   75  87  77  89 /  70  80  70  80
West Palm Beach  75  86  76  88 /  70  80  70  80
Boca Raton       75  87  77  89 /  70  80  70  80
Naples           77  89  77  90 /  60  80  60  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...CMF
LONG TERM....Carr
AVIATION...CMF
Hazardous weather outlook, Sep 27, 8:20 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
820 AM EDT Wed Sep 27 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
281230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
820 AM EDT Wed Sep 27 2023

...Minor Coastal Flooding Possible East Coast...
...Scattered to Numerous Showers and Storms Possible Today...
...High Risk of Rip Currents for the Palm Beach County Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms during the afternoon and
evening may contain gusty winds, heavy rain, and frequent lightning.

Flooding: Slow moving or training storms may lead to localized
flooding.

Coastal Flooding: Minor coastal flooding is possible along the east
coast of South Florida during high tide cycles.

Rip Currents: A high risk for rip currents will persist across the
Palm Beach beaches, with a moderate risk of rip currents across
Broward and Miami Dade County beaches.

Waterspouts: A few waterspouts are possible over the area waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening through the end of the work week.
Localized flooding will continue to be possible each day with any
concentration of showers and thunderstorms over the same areas.

There will be the continued potential of minor coastal flooding
along the Atlantic coast of South Florida through late week,
especially during periods of high tide.

An elevated risk of rip currents will likely persist along the east
coast of South Florida over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 27, 10:15 AM EDT, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
1015 AM EDT Wed Sep 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Funnel Cloud     2 ENE Jupiter           26.94N 80.08W
09/27/2023                   Palm Beach         FL   Emergency Mngr

            A brief funnel cloud was reported along A1a
            in Jupiter around 10 AM.

&&

Fisher
Special weather statement, Sep 27, 3:16 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Miami FL
316 PM EDT Wed Sep 27 2023

FLZ067-068-072-168-172-271945-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
316 PM EDT Wed Sep 27 2023

...A gusty shower will impact portions of northern Broward and
southeastern Palm Beach Counties through 345 PM EDT...

At 316 PM EDT, National Weather Service meteorologists were tracking
a gusty shower capable of producing a funnel cloud over Pompano
Beach, moving northeast at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Davie, Plantation,
Sunrise, Boca Raton, Deerfield Beach, Delray Beach, Tamarac, Margate,
Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach, Lauderhill,
Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, and
Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2610 8010 2610 8012 2611 8012 2612 8011
      2610 8015 2607 8033 2630 8025 2643 8013
      2648 8006
TIME...MOT...LOC 1916Z 240DEG 13KT 2626 8012

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:44 PM EDTSpecial Weather StatementMFLPalm Beach46 min
Sep 26, 9:54 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Sep 26, 10:23 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Sep 26, 10:25 PM EDTSpecial Weather StatementMFLPalm Beach35 min
Sep 27, 12:55 AM EDTSpecial Marine WarningMFL35 min
Sep 27, 3:58 AM EDTSpecial Marine WarningMFL32 min
Sep 27, 4:26 AM EDTSpecial Marine WarningMFL34 min
Sep 27, 5:51 AM EDTSpecial Marine WarningMFL54 min
Sep 27, 2:31 PM EDTAreal Flood AdvisoryMFLPalm Beach59 min
Sep 27, 3:16 PM EDTSpecial Weather StatementMFLBroward29 min
Sep 27, 3:51 PM EDTSpecial Weather StatementMFLBroward39 min
Sep 27, 5:05 PM EDTAreal Flood AdvisoryMFLBroward85 min
Sep 27, 7:29 PM EDTAreal Flood AdvisoryMFLMiami-Dade47 min

Nearby

Areal Flood Advisories in Florida, 2023Every areal flood advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.